Tuesday, 5 May 2015

ClinicSpeak: managing the initial problems with DMF

Did you tolerate DMF? Share your experiences. #ClinicSpeak #MSBlog #MSResearch

"The survey below demonstrates that MS healthcare professionals have developed their own strategies to manage and reduce the severity of gastrointestinal and flushing reactions when starting DMF (dimethyl fumarate - Tecfidera). The most important thing is to educate MSers about these initial side effects, or tolerance issues, and to make sure they understand that they are transitory and if you can get through the first 8 weeks they will disappear. The following is a strategic list of options available to us:
  1. Education, education, education: if you know what to expect the symptoms are never as bad if they are unexpected. Therefore you should expect to develop transient flushing, abdominal cramps, dyspepsia, nausea and diarrhoea when initially starting DMF.
  2. Dose titration; by starting with half-dose and increasing to full dose limits these symptoms
  3. Taking your medication with food reduces the side effects.
  4. If the symptoms are severe you can always take aspirin to limit the effects.
  5. Dose interruption, with intermittent dosing, can also be tried if the above fails. 
"I am aware that despite these measures some MSers can't get through the initial 8-12 weeks. However, the drop-off rate in real life is lower than what we saw in the clinical trials."
"Are there any DMF-users out there? You may want to share your own experiences with the readers and any strategies you found helpful in reducing the initial side effects."


From "Fix MS Now Blog" - Tecfidera

Phillips et al. Managing flushing and gastrointestinal events associated with delayed-release dimethyl fumarate: Experiences of an international panel.Mult Scler Relat Disord. 2014 ;3(4):513-9

Background: Strategies for monitoring and managing the known adverse event (AE) profile of therapies for relapsing-remitting MS have become key to the optimization of MSers outcomes.

The problem: Delayed-release dimethyl fumarate (DMF) was associated with an increased risk of flushing and gastrointestinal (GI) AEs in clinical trials. 

Method: A survey of clinicians with significant research experience using delayed-release DMF was conducted to provide guidance to clinicians using delayed-release DMF in clinical practice on the management of flushing and GI tolerability AEs. 

Outcome: Recommendations for prophylaxis included educating the MSer about flushing and GI AEs associated with delayed-release DMF and recommending administration with food. A variety of symptomatic treatments were utilized during the delayed-release DMF clinical trials in MSers presenting with delayed-release DMF-related flushing or GI AEs that were severe or bothersome enough to warrant pharmacological intervention.

CoI: multiple

3 comments:

  1. DMF was a fairly smooth transition for me, flushing, drippy nose, some gas and loose stools for the first few weeks but that all settled down. I had a free pass on farting for a while there which was actually nice, i tried not to abuse the privilege :)

    Now all i have is occasionally a drippy nose and flushing every now and again. Seems to happen mostly when i'm drinking red wine after my dose. It's annoying for maybe 15-20 minutes but soon passes. When I first started the Neuro gave me aspiring for the flushing but it's never been bad enough for me to bother using it.

    As well as being tolerable it's also been pretty successful for me, with no relapses and no new lesions on the MRI and existing lesions looking a lot better. This was something that copaxone couldn't manage for me. I'm very satisfied with it and have heard others in my local community having very few problems with it also. I'm moving onto Lemtrada shortly now that it has been released in Australia, but it's not due to dissatisfaction with DMF.

    ReplyDelete
  2. I have found DMF harder than I expected. Was OK on the low dose and symptoms did not start for a couple of days (flushing, nausea, diarrhoea and some cramps). Going up to 240mg gave me the most awful tummy pains, I was sweating, raised heart rate & very nauseous and really wondered about calling an ambulance it was so bad. Paracetamol & Ibuprofen did not touch it. Lasted a few hours.
    So just took x1 240mg capsule a day instead of 2 but still had episodes of severe pain for hours, could not work with it. Asked for more lower dose capsules and then built the dose up more slowly over weeks. This has worked and I think clinics need to recognise that some people have a difficult start and may need to take longer building up the dose and access to ready supply of the lower dose.
    Still get flushing, diarrhoea, bloating & cramps and stomach soreness and take occasional paracetamol/ibuprofen but it is tolerable.

    ReplyDelete
  3. I did a very slow start. One 120mg for a week, one 120 am and one pm for a week. Week 3, half dose am, full dose pm and then finally full dose week 4. I had very few stomach side effects. I did feel nauseous, but ginger ale helped with that.

    I have been on Tecfidera for almost two years, and I still flush pretty much daily. It doesn't matter what I do, aspirin, food, whatever. Some days really hurt, like severe sun burn. It's unpleasant but not enough for me to stop taking it. My lymphocytes have hovered at around 1.0.

    ReplyDelete

Please note that all comments are moderated and any personal or marketing-related submissions will not be shown.